Q. Even the smallest amount of calcium supplement causes me severe constipation. Recently my doctor told me that I should take calcium for osteoporosis prevention. Although I explained that it causes constipation, she insisted. So I tried again.
I thought I would have to go to the emergency room. I was so backed up that I had to use Milk of Magnesia and enemas to get myself unblocked. I threw out my bottle of calcium and will not take it again. How else can I get the calcium I need without suffering?
A. The idea that calcium supplements are effective for preventing osteoporosis and fractures is controversial. One review of 33 controlled studies found that "the use of supplements that included calcium, vitamin D or both compared with placebo or no treatment was not associated with a lower risk of fractures" (JAMA, Dec. 26, 2017).
You could get the calcium you need from food. Milk is a rich source, and so are yogurt, kefir and mozzarella cheese. If dairy products are not for you, try dark-green vegetables like kale, collards, turnip greens and bok choy. Tofu, almonds, sesame seeds, beans, canned salmon and sardines are other good sources of calcium that should not cause constipation.
Q. I developed peripheral neuropathy two years ago. I suffered until a neurologist prescribed Lyrica twice a day. Although it has helped my symptoms, I have gained 25 pounds in the past six months. The increase in appetite is very difficult to control. I even wake up at night with hunger pains.
Is there anything to counteract this so I can lose the excess weight? Previously, I was in good health and walked briskly 2 miles daily. The neuropathy prevents that now.
A. Some people are susceptible to significant weight gain while taking pregabalin (Lyrica). You might ask your doctor if there are other options for your nerve pain. Benfotiamine (a B vitamin derivative) might offer a different approach (PLOS One, Feb. 19, 2015).
Q. I love grapefruit, the whole fruit. I used to eat it often, but I have gone without for several years now. That is because I take simvastatin to lower my cholesterol.
I discussed my cravings with my heart doctor, and we reached a happy medium. I can have half a grapefruit in the morning every five or six days. I take my pill in the evening, and he figures 12 hours or so is a safe time spread between medication and fruit.
A. Your doctor has it partially correct. Grapefruit contains compounds that inhibit a crucial enzyme in the digestive tract that breaks down many medications, including simvastatin. This means more medicine circulates in the body, increasing the risk for side effects.
When grapefruit and simvastatin are taken together, blood levels of the drug increase by 260 percent (American Journal of Medicine, January 2016). When taken 12 hours apart, as your doctor recommends, blood levels go up by 90 percent. Enjoying grapefruit once or twice a week probably won't have a lasting effect. Daily grapefruit, however, could cause trouble, since the grapefruit effect lasts at least 24 hours.
To learn more about the interactions of grapefruit and other foods with medicines, you may wish to download our free Guides to Drug and Food Interactions and Grapefruit Interactions, available at www.PeoplesPharmacy.com.
Write to Joe and Terry Graedon in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."